Alert archive / Indiana / Flash Flood Warnings in 2003
Flash Flood Warning 3, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Jul 17, 2003, 7:17 PM CDT for Lake County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 7:17 PM CDT (00:17 UTC)
- Expired
- Jul 17, 2003, 11:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Lake County, IN
The radar
The Chicago radar (KLOT), 62 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2256 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 180018 FFWLOT INC089-180415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 717 PM CDT THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... LAKE COUNTY IN NORTHWEST INDIANA * UNTIL 1115 PM CDT * AT 717 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED FLOODING OF MOST ROADS IN THE COUNTY. ADDITIONAL HEAVY RAIN MAY OCCUR FROM THUNDERSTORMS MOVING IN NOW FROM LAKE MICHIGAN. BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER. LAT...LON 4162 8725 4125 8724 4118 8753 4172 8754 $$ BRUMER/KAPLAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:00 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 17, 3:00 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 300 PM CDT THU JUL 17 2003 PUBLIC DISCUSSIONS RE PM GRIDS/ZFP: SHORT TERM (OUT TO 00Z SUN)... CDFNT CURRENTLY FM SAGINAW BAY WWRD ACROSS LWR MI AND CNTRL LK MI TO S OF SHEBOYGAN AND ON ACROSS WI AND ALONG THE MN/IA BORDER. SHRA AND TSRA IN LWR MI AND ERN WI HAD BEEN MOSTLY ALONG AND BEHIND THE CDFNT...WITH ACTIVITY FURTHER W SUPPRESSED BY CAP. VIS SAT SHOWS CU BECOMING MORE WELL DVLPD ALONG AND AHD OF CDFNT FM W CNTRL LWR MI TO W CNTRL WI. SCT TSRA HAVE GRADUALLY MOVED SEWRD FM NW IL INTO CNTRL IL ON EDGE OF CAP. SFC DWPTS NOW IN UPR 60S TO MID 70S FROM IA ACROSS SRN WI AND NRN IL WITH GOES LI/S -6 TO -11. LO LVL MOISTURE POOLING AHEAD OF BNDRY TO CONT TO DESTABALIZE AIRMASS AS WELL AS CAP FURTHER WEAKENING AND EVENTUALLY REMOVED AS MID LEVEL TEMPS COOL WITH SHORT WAVE TROF CONTG INTO AREA AS INDICATED BY VEERING OF MID LVL WINDS AT BLUE RIVER WI PROFILER. EXPECT CONT CONVECTIVE DVLPMNT LATE AFTERNOON EARLY EVE WITH SOME STG/LCL SVR STORMS GIVEN SBCAPES OF 4K+ PUSHING INTO NW IL ATTM. CDFNT TO PROGRESS INTO NRN IL DURG EVE THEN THRU SRN CWA OVRNGT. COOL DRY ANTICYCLONE OVER WRN ONTARIO MOVS SSE INTO WRN GRTLKS FRI. SOME LOW ST/SC BEHIND FRONT BUT MODELS DRY OUT RATHER QUICKLY SO SHUD BY SUNNY/MSTLY SUNNY CONDITIONS ACROSS CWA FOR DAYTIME FRI. CENTER OF SFC HI OVR WI FRI AFTERNOON RESULTS IN NRLY WNDS DOWN NRN LK MI TURNING NERLY OFF SRN PART OF LK. THIS KEEPS TEMPS WELL BLO NORMS IN SHADOW OF LK ON FRI WITH MAX TEMPS LOW TO MID 70S...UPR 70S TO LWR 80S FAR S AND W PARTS OF CWA. RDG CONTS TO SETTLE ACROSS NRN IL FRI NIGHT/SAT MORNING ALLOWING TEMPS TO DROP WELL INTO LWR 50S. CONT SLO SWRD MVMT OF RDG SAT EVENTUALLY ALLOWS RETURN FLOW ACROSS NRN IL BY 00Z BUT GRAD WL BE LGT ENUF TO ALLOW LK BREEZE TO DVLP KEEPING LAKESIDE TEMPS IN MID 70S WHILE WRN PARTS OF CWA TO WARM TO AROUND 80. TRS LONG TERM (00Z SUN AND BEYOND)... LITTLE CHANGE TO GOING PROGS IN THIS TIME FRAME. MEDIUM RANGE MODELS SIMILAR ON TRACKING A LOW THRU THE GREAT LAKES SUNDAY-MONDAY. THIS SHOULD PRODUCE A MENTIONABLE TSTORM THREAT FORM SUNDAY AFTERNOON AND EVENING WITH THE ASSOCIATED WARM FRONT...THROUGH MUCH OF MONDAY IN ASSOCIATION WITH COLD FRONT. ANOTHER CANADIAN HIGH FOR A PERIOD OF UNSEASONABLE COOLTH WILL FINISH OFF THE FORECAST PERIOD. TEMP GRIDS CLOSE TO HPC GUIDANCE/CONSISTENT ACROSS WFO BOUNDARIES AND WEATHER GRIDS COLLABORATED WITH ADJOINING OFFICES. KAPLAN .CHI...NONE
Hazardous weather outlook, Jul 17, 4:30 PM CDT, 2 hours 47 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-181100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU JUL 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING OVER
THE ENTIRE OUTLOOK AREA.
A COLD FRONT WILL SWEEP FROM THE UPPER MISSISSIPPI VALLEY ACROSS
THE OUTLOOK AREA FROM NORTH TO SOUTH THIS EVENING. VERY MOIST AND
UNSTABLE AIR IN THE OUTLOOK AREA AND INCREASINGLY FAVORABLE DYNAMICS
WILL TRIGGER THUNDERSTORM DEVELOPMENT.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE
STORMS. THE MOST LIKELY TIMEFRAME FOR HAZARDOUS WEATHER WILL BE
UNTIL 8PM...ALTHOUGH SEVERE WEATHER MAY OCCUR SEVERAL HOURS EITHER
SIDE OF THIS TIME WINDOW.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THE NEXT CHANCE OF THUNDERSTORMS IS SUNDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE NEEDED THIS EVENING.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)In the hours before
Local storm report, Jul 17, 6:18 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
618 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM UNK IL 1.75 INCH HAIL
07/17/03 COOK BUFFALO GROVE AND HINTZ
RD. REPORTED BY HAM
RADIO OPERATOR.
0520 PM WHEELING IN .88 INCH HAIL
07/17/03 LAKE REPORTED BY STORM
SPOTTER.
0525 PM MT PROSPECT IL 1.75 INCH HAIL
07/17/03 COOK REPORTED BY STORM
SPOTTER.
0525 PM HOBART IN .75 INCH HAIL
07/17/03 LAKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0530 PM HOBART IN 1 INCH HAIL
07/17/03 LAKE REPORTED BY STORM
SPOTTER.
0535 PM DES PLAINES IL .88 INCH HAIL
07/17/03 COOK REPORTED BY STORM
SPOTTER.
0547 PM NORRIDGE IL 1.5 INCH HAIL
07/17/03 COOK REPORTED BY STORM
SPOTTER.
0552 PM LAKE ELIZA IN 1 INCH HAIL
07/17/03 LAKE REPORTED BY FIRE AND
RESCUE.
0555 PM AUSTIN IL 1.25 INCH HAIL
07/17/03 COOK REPORTED BY PUBLIC.
0559 PM LAKE OF THE 4 SEASONS IN 1.5 INCH HAIL
07/17/03 LAKE REPORTED BY HAM RADIO
OPERATOR.
0601 PM CICERO IL 1 INCH HAIL
07/17/03 COOK REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jul 17, 6:19 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
619 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM 2 E (MDW)MIDWAY ARPT CHIC IL 1 INCH HAIL
07/17/03 COOK REPORTED BY STORM
SPOTTER.Local storm report, Jul 17, 6:30 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
630 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM NILES IL .75 INCH HAIL
07/17/03 COOK GOLF RD AND GREENWOOD
AVE. REPORTED BY STORM
SPOTTER.
0530 PM HEBRON IN 1 INCH HAIL
07/17/03 PORTER REPORTED BY STORM
SPOTTER.
0615 PM HEBRON IN .75 INCH HAIL
07/17/03 PORTER REPORTED BY STORM
SPOTTER.Local storm report, Jul 17, 6:34 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
634 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 PM HAMMOND IN .75 INCH HAIL
07/17/03 LAKE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 17, 6:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
650 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM LANSING IL 50 MPH TSTM GUST
07/17/03 COOK
0629 PM LANSING IL 65 MPH TSTM GUST
07/17/03 COOK WITH DAMAGE. 183RD AND
HALSTEAD.
0641 PM LANSING IL .75 INCH HAIL
07/17/03 COOK REPORTED BY STORM
SPOTTER.Local storm report, Jul 17, 6:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
652 PM CDT THU JUL 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM MUNSTER IN 1 INCH HAIL
07/17/03 LAKE REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:00 PM CDT | Tornado Warning | LOT | Lake, Newton | 30 min |
| Jul 17, 7:01 PM CDT | Tornado Warning | LOT | Lake, Newton | 29 min |
| Jul 17, 7:30 PM CDT | Severe Thunderstorm Warning | LOT | Jasper, Newton | 45 min |
| Jul 17, 8:00 PM CDT | Severe Thunderstorm Warning | LOT | Lake, Porter | 45 min |
| Jul 17, 8:22 PM CDT | Severe Thunderstorm Warning | LOT | Benton | 23 min |
| Jul 17, 10:03 PM CDT | Severe Thunderstorm Warning | LOT | Newton | 42 min |
| Jul 17, 10:41 PM CDT | Severe Thunderstorm Warning | LOT | Benton, Newton | 49 min |
| Jul 17, 10:45 PM CDT | Flash Flood Warning | LOT | Lake | 4 hr |
Nearby
Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.